Abnormal uterine bleeding is highly incident among women of reproductive age treated with anticoagulants for venous thromboembolism (VTE), resulting in decreased quality of life, according to research published in Blood.
The findings are from the TEAM-VTE study, an international, multicenter, prospective cohort study in women aged 18 to 50 years diagnosed with acute venous thromboembolism (ClinicalTrials.gov Identifier: NCT04748393).
The investigators measured menstrual blood loss by pictorial blood loss assessment charts at baseline for the last menstrual cycle before VTE diagnosis and prospectively for each menstrual cycle during 3 to 6 months of follow up.
The team defined abnormal uterine bleeding as an increased score on the pictorial blood loss assessment chart (a score >100, indicating 80 mL of blood loss, or a score >150, indicating >80 mL of blood loss) or self-reported increased menstrual volume regardless of regularity, frequency, or duration. They assessed abnormal uterine bleeding-related quality of life at baseline and the end of follow up using the Menstrual Bleeding Questionnaire.
The primary outcome was the overall incidence of abnormal uterine bleeding during the follow-up period and incidence of new-onset abnormal uterine bleeding. Key secondary outcomes included the change in quality of life.
A total of 98 women (mean age, 34±9.4 years) participated in the study. The index VTE diagnosis was deep vein thrombosis in 34%, pulmonary embolism in 46%, and both deep vein thrombosis and pulmonary embolism in 20%. Most (66%) cases were provoked, predominantly by oral contraceptive use or hormone treatment (61.5% of provoked cases/40.8% of all cases).
The researchers found that 66% of women (95% CI, 57%-75%) met at least 1 of the 3 definitions of abnormal uterine bleeding during the follow-up period. They found that new-onset abnormal uterine bleeding occurred in 60% of women (95% CI, 47%-71%).
The team reported a mean Menstrual Bleeding Questionnaire score increase of +5.1 points (95% CI, 2.2-7.9) from baseline to cessation of anticoagulation or the 6-
month follow-up visit, indicating decreased quality of life over time. However, they found that this decrease in quality of life occurred only in women with new-onset abnormal uterine bleeding. This was noted as an MBQ score mean difference of +9.2 points for women with new-onset abnormal uterine bleeding vs women without abnormal uterine bleeding (95% CI, 3.4-15.0) and +9.3 points for women with new-onset abnormal uterine bleeding vs women with pre-existing abnormal uterine bleeding (95% CI, 0.9-17.7).
“Our findings should be a call to action to increase awareness of [abnormal uterine bleeding] in patients undergoing anticoagulant therapy. A careful history should be obtained, with special attention to [abnormal uterine bleeding], and [venous thromboembolism] caretakers should be trained in the relevant counseling of patients,” concluded the researchers. “[Venous thromboembolism] caretakers should be aware of [the high incidence of abnormal uterine bleeding and its negative impact on quality of life in this setting], take appropriate action to assess menstrual blood loss in all women with a new [venous thromboembolism] diagnosis routinely, and adequately treat incident [abnormal uterine bleeding].”
Limitations of the study included early termination because of slow recruitment attributable to the COVID-19 pandemic and a lack of resources, small sample sizes among subgroups limited comparisons to descriptive analyses, abnormal uterine bleeding before VTE based on a single retrospective pictorial blood loss assessment, and irregular menstrual cycles (not all women had a menstrual cycle every month during the follow-up period). There was also varied duration of anticoagulant therapy in the study population.
Disclosure: Some study authors declared affiliations with biotech, pharmaceutical, or device companies. Please see the original reference for a full list of authors’ disclosures.
de Jong CMM, Blondon M, Ay C, et al. Incidence and impact of anticoagulation-associated abnormal menstrual bleeding in women after venous thromboembolism. Blood. 2022;140(16):1764-1773. doi:10.1182/blood.2022017101
This article originally appeared on Hematology Advisor